Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Fatigue from lactic acidosis ????
Jul 28, 2000

Dr. Bob,

I'm so tired it's taken me several days to write this e-mail. I know you are coming to talk to us again in August or Sept. but this just couldn't wait. My hemoglobin is down a bit but my doc thinks my symptoms are due to "lactic acidosis" -- although i don't see that he ordered a test for that. He thinks i should start a program of vitamins, minerals, and micro-nutrients. He sells these in the office and they are not covered by insurance. I already take so much crap (prescription meds) I'm reluctant to add more stuff -- even "natural" stuff to my over burdened system. What do you think? Is it time for a second opinion? I can show you all my lab work when you come to town --like last year. You were so helpful last year -- you really helped me sort a lot of things out and I am eternally grateful. Overall I'm still fine. I'm working part time and still get to the gym 2 times per week. It's just that everything is more of an effort -- especially strenuous stuff. I'm in good spirits and my testosterone should be OK because I get shots every 3 weeks. As always, thanks for your incredible efforts on behalf of all of us. Can i buy you a drink when you come to town??

Q

Response from Dr. Reznik

Hey Q,

OK here is what we know and don't know about this topic. Unfortunately the "don't know" portion far outweighs the "know" portion -- but we are learning more everyday so stay tuned for more information.

Lactic acidosis is a build up of lactic acid in the blood. Early reports of the condition in HIV disease stressed the fact that it was rapidly lethal. More recent reports indicate there may be less severe forms. The exact cause or causes are still being investigated but NRTI's (nucleoside reverse transcriptase inhibitors like D4T, ddC, ddI, AZT, 3TC etc) are considered the most likely culprits. Impairment of mitochondrial function may be the underlying mechanism.

Treatment for confirmed lactic acidosis is discontinuation of all NRTI's . Supplementation with bicarbonate therapy may help compensate for the extra acid in the blood. Micronutrients, such as L-carnitine, riboflavin and coenzyme Q have been recommended as potentially helpful in protecting mitochondrial function. There is however no data to confirm these supplements are beneficial. They do not appear to be harmful.

You mention that your hemoglobin is down a bit. How far down is it? Certainly fatigue can be associated with anemia. You appear to have some degree of exercise intolerance. I would strongly recommend you evaluate the cause of your anemia as a first step. Also if experimental treatment for lactic acidosis is being recommended you should be certain that you indeed have the condition before considering any therapy. A second opinion from an HIV specialist may help you sort all this out.

Regarding your testosterone therapy, you may want to consider trying the new gel formulation. It's much more convenient, less painful, and gives your system a steady daily dose which mimics the body's natural release of testosterone.

I would be happy to look over your lab results when I come to town next month. Until then -- stay well.

DR. Bob


Previous
Thalasemia Major with Aids
Next
Should I take growth hormone for my fatigue?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement